I was drinking my dose of prednisone this morning so I told myself to write about it on this blog since PRED is I think the most popular drug for LUPUS.
I have been taking prednisone since 2002. And I know prolong intake of this drug is not good. That’s why my rheuma is trying to lessen my intake so that in the near future I can go on living without it. haha.
But what really is PREDNISONE? Prednisone is also called STERIODS. Yap, steroids. The first time I heard that I need to drink it to control my lupus I was hesitant. Because in the past steroids in only associated with bad things like athletes getting suspended because of its use. On the first onslaught of my lupus I was prescribed high dose of prednisone. I am at that point ignorant about it and unfortunately for me the doctor in charge never took the time to explain what the drug is all about. Because of the bad publicity surrounding STERIODS I decided not to take it anymore as soon as I was discharged from the hospital. This proves to be a bad move. Because after a few days I got myself confined again.
According to my doctor in charge, withdrawal to prednisone should be done gradually. Not suddenly. Doing so is such a dangerous move especially at that time my LUPUS is going hay wire. So after being told of the effect I accepted the fact that I need to take prednisone. Especially since it can cure the severe joint pains I am experiencing. Due to curiosity and to appease my fear about this drug I started researching about it. From my research I’ve learn that one of the side effects of prednisone is that you’ll be prone to OSTEOPOROSIS. To combat this effect one needs to drink milk regularly. Which my nephrology forgot to tell me. And then she even told me that I would be prednisone depended for the rest of my life.
Because of this and some other factor I started to look for another doctor. Now my rheuma who have helped me out of the dark has always been reminding me to drink milk along side drinking CALVIT (a calcium supplement). He also is working on making me pred free (as contrast to the nephro’s advice). When I was in remission after I gave birth I decided on my own not to drink prednisone for six month and I also did not go to my check ups. My reason was I am busy with being a mother. This resulted to a huge amount of protein leak in my urinalysis that my rheuma almost prescribed me to undergo chemotherapy. Fortunately through prayers and a high dose of pred the leak decreases on my next 24 hour urine results. I was so frighten about that incident that I told myself never to go against the order of my doctor.
Today, I am on 5 mg of pred taken every Monday, Wednesday and Friday. I have been on that dosage for six months now and I think I am doing well. My doctor plans to put me off prednisone because he is aware of the effects of it to my heart. Hopefully I really can be pred free in the future. Actually I am planning of asking him to switch me to PLAQUENIL on my next check up. Let see what happen.
Here are some of the side effects of PREDNISONE.
Serious ones includes :
problems with your vision;
swelling, rapid weight gain, feeling short of breath;
severe depression, unusual thoughts or behavior, seizure (convulsions);
bloody or tarry stools, coughing up blood;
pancreatitis (severe pain in your upper stomach spreading to your back, nausea and vomiting, fast heart rate);
low potassium (confusion, uneven heart rate, extreme thirst, increased urination, leg discomfort, muscle weakness or limp feeling); or
dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure).
Less serious side effects may include:
sleep problems (insomnia), mood changes;
acne, dry skin, thinning skin, bruising or discoloration;
slow wound healing;
headache, dizziness, spinning sensation;
nausea, stomach pain, bloating; or
changes in the shape or location of body fat (especially in your arms, legs, face, neck, breasts, and waist).
Source : Drugs.com NOTEWORTHY : I took PREDNISONE when I was pregnant because according to research it is safe for the mother and the baby in the womb.
I take 110 mg of prednisone and 16mg of Alkeran,4 days a month for multiple myeloma. After about the 7th t0 12 th day after this I am extremely tired and light headed. I would like to decrease the prednisone,but it is whatmy cancer doctor recommends. Anyone have these symptoms. 110 mg for four days is a big dose and then I go off it for a month. Thanks